Dear Dr. Roach: I had an electromyographic test that indicated that I had carpal tunnel syndrome primarily in my left wrist. I had the surgery for carpal tunnel. During the surgery, they noticed a thickening of the lining around the tendons and took a biopsy of the lining. The pathology report on the tissue removed was consistent with amyloid. I then went to a hematologist, who performed blood tests and a 24-hour urine test.
The diagnosis was amyloidosis. My reason for writing you is to see if you think my doctor should be taking a more aggressive approach with someone with this diagnosis.
Would you please comment on this disease and discuss what types of treatment options are available?
Dear R.G.: “Amyloidosis” is a generic term for several diseases that deposit proteins into tissues of the body. Some types run in families; others are related to blood diseases, such as multiple myeloma; yet other types are related to inflammatory diseases. Without knowing what type of amyloid protein you have, I can’t give specifics about treatment.
In all types, however, problems are caused by the deposition of amyloid protein into tissues.
Carpal tunnel syndrome is frequently caused by dialysis-associated amyloidosis. The protein also can affect critical organs, such as the kidneys, heart and nervous system.
In general, treatment of amyloidosis is aimed at the underlying cause. If you have AL amyloid, the most common type, your hematologist will be evaluating whether you need treatment, including chemotherapy or even bone marrow transplant. Liver transplantation may be used for some cases of hereditary amyloidosis.
Dear Dr. Roach: I take Aleve or extra-strength ibuprofen as needed for back pain. My doctor told me that if I were taking them regularly, I’d need to take them with food.
As the pain occurs during the night, I was wondering how much food I need to take with them. A full meal, a cracker or what? I am having physical therapy now to strengthen the back muscles and, I hope, prevent the pain.
Dear M.N.: Anti-inflammatory medicines like ibuprofen or naproxen (Aleve) can cause irritation of the lining of the stomach. The symptoms can be reduced by taking the medication with food.
First off, I would choose either ibuprofen or naproxen. Taking both increases your risk of side effects. Both are good, so choose the one that works best for you. Naproxen tends to last longer than ibuprofen for most people.
Second, I would take the medication you choose with either a meal or a snack before bed. I wouldn’t recommend taking the medication in the middle of the night on a regular basis.
Email questions to ToYourGoodHealth@med.cornell.edu.